A primary obstruction to topological embeddings for maps between generalized manifolds

Carlos Biasi, Janey Daccach, Osamu Saeki

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)


For a proper continuous map f : M → N between smooth manifolds M and N with m = dim M < dim N = m + k, a homology class θ(f) ∈ Hcm-k(M;Z2) has been defined and studied by the first and the third authors, where Hc* denotes the singular homology with closed support. In this paper, we define θ(f) for maps between generalized manifolds. Then, using algebraic topological methods, we show that f̄*θ(f) ∈ Ȟcm-k(f(M); Z2) always vanishes, where f̄ = f : M → f(M) and Ȟc* denotes the Čech homology with closed support. As a corollary, we show that if f is properly homotopic to a topological embedding, then θ(f) vanishes: In other words, the homology class can be regarded as a primary obstruction to topological embeddings. Furthermore, we give an application to the study of maps of the real projective plane into 3-dimensional generalized manifolds.

Original languageEnglish
Pages (from-to)275-289
Number of pages15
JournalPacific Journal of Mathematics
Issue number2
Publication statusPublished - Feb 2001
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Mathematics(all)


Dive into the research topics of 'A primary obstruction to topological embeddings for maps between generalized manifolds'. Together they form a unique fingerprint.

Cite this